Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 135, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Dec 9, 2004, 7:40 AM CST for Choctaw County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 9, 2004, 7:40 AM CST (13:40 UTC)
- Expired
- Dec 9, 2004, 8:15 AM CST
- In force
- 35 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Choctaw County, AL
The radar
The Mobile radar (KMOB), 145 km from the middle of the area, began a volume at 13:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 9, 4:45 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 1.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 091340 SVRMOB ALC023-091415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 740 AM CST THU DEC 9 2004 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHOCTAW COUNTY IN SOUTHWEST ALABAMA * UNTIL 815 AM CST * AT 736 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR MELVIN...OR ABOUT 18 MILES SOUTHWEST OF BUTLER...AND MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HODGEWOOD AND TOXEY BY 745 AM CST ARARAT BY 755 AM CST A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3200 8855 3183 8850 3196 8810 3212 8809 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 4:58 AM CST, 2 hours 42 minutes earlier.
Area forecast discussion, Dec 9, 4:58 AM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 458 AM CST THU DEC 9 2004 WILL UPDATE NORTHERN ZONES FOR TORNADO WATCH 916 THROUGH 10 AM CST. AIRMASS IS BECOMING MORE UNSTABLE OVER SOUTHEAST MISSISSIPPI WITH LATEST LAPS CAPES EXCEEDING 1200 J/KG. RADAR VAD WIND PROFILES NOW INDICATING LOW LEVEL JET HAS INCREASED TO NEAR 50 KNOTS AT H85 (5KFT) AND LAPS ANALYSIS SHOWING HELICITIES RESPONDING QUICKLY...INCREASING TO 200 TO 300 M2/S2. THIS FAVORS AN ENVIRONMENT SUPPORTING DEEP AND PERSISTENT ROTATING UPDRAFTS...TORNADOES. /10 ........................PREVIOUS DISCUSSION...................... .SHORT TERM...WEATHER DETERIORATING TO THE WEST EARLY THIS MORNING. LATEST SURFACE CHART IS SHOWING THAT WARM FRONT HAS MOVED NORTHWARD THROUGH THE AREA WHILE...MOISTURE TRANSPORT AND CONVERGENCE HAS BEEN INCREASING OVER WESTERN MISSISSIPPI AND CENTRAL LOUISIANA...AHEAD OF COLD FRONT. LIGHTNING DATA OVER THE PAST COUPLE OF HOURS HAS INCREASED AND BECOME MORE CONSOLIDATED OVER THESE AREAS. INITIALIZING THE BEST LIFT UPSTREAM...SHORT RANGE MODELS MAINTAIN WELL DEFINED DEEP LAYER LIFT SIGNAL AND SWINGS IT ACROSS THE AREA TODAY. THUS...PRECIPITATION COVERAGES WILL BE WITHIN THE CATEGORICAL RANGE FOR TODAY. PER LATEST DISCUSSION FROM THE STORM PREDICATION CENTER...THERE IS A CHANCE THAT THE AIRMASS WILL BECOME MORE UNSTABLE IN THOSE AREAS THAT REMAIN CLEAR OF RAIN FOR A SHORT TIME THIS MORNING. AS THE BEST UPPER SUPPORT FOR LIFT...MOVES OFF TO THE NORTHEAST OF THESE AREAS INTO LATE MORNING/EARLY AFTERNOON...A FEW STORMS PERSISTING WITHIN TRAILING WEAK SURFACE TROUGH COULD TAP INTO GREATER INSTABILITY. ACTIVITY TODAY COULD POSE A THREAT OF A FEW DAMAGING WIND GUSTS OR PERHAPS A TORNADO. AS A RESULT OF THIS POTENTIAL...A SLIGHT RISK OF SEVERE WEATHER HAS BEEN OUTLOOKED FOR THE NORTHERN GULF COAST TODAY. IN ADDITION...TODAYS STORMS HAVE THE POTENTIAL OF BEING EFFECTIVE PRECIPITATION PRODUCERS. WILL MENTION HEAVY RAIN IN FIRST PERIOD ZONES AS WELL. THEN...WE MOVE INTO A TRANSITION FROM ONE THAT HAS BEEN UNSEASONABLY WARM AND RATHER WET...TO ONE WE LIKE TO SEE FOR DECEMBER...COOL. DEEPENING UPPER TROF EAST OF THE MISSISSIPPI RIVER VALLEY...SUPPORTS A LOWERING TEMPERATURE TREND AND DRIER AIR AS NORTHWESTERLY UPPER FLOW SETS UP DEEP INTO THE GULF HEADING INTO THE FIRST PART OF THE WEEKEND. FLOW ALOFT COULD SEND SOME MORE CLOUDS THROUGH THE AREA AT TIMES. BUT NOT EXPECTING MUCH ACTION FOR AWHILE...AFTER FRONTAL PASSAGE TODAY. && .EXTENDED...LATEST EXTENDED RANGE MOS GUIDANCE HAS SHOWN A LOWERING TREND TO LONG RANGE TEMPERATURES. WE ARE CONTINUING TO SEE A STRONG (1040 MB) ARCTIC RIDGE OF HIGH PRESSURE PLUNGING SOUTHWARD THROUGH THE NATIONS HEARTLAND...INTO THE GULF COAST EARLY NEXT WEEK. THIS SCENARIO PAINTS THE COLDEST TEMPERATURES (NIGHTTIME LOWS) WE HAVE SEEN THUS FAR...HEADING INTO LATE FALL. A LARGE PART OF THE AREA COULD SEE FREEZING TEMPERATURES BY WEDNESDAY MORNING. DUE TO THE GROWING SEASON BEING EXTENDED BY THE RECENT ABOVE NORMAL TEMPERATURES...WOULD BE A GOOD TIME TO BEGIN THE PLANNING PROCESS FOR WHAT YOU WOULD DO TO PROTECT ANY OF YOUR OUTDOOR PLANTS THAT WOULD BE SENSITIVE TO THE COLDER WEATHER...NEXT WEEK. /10 && .MARINE...A MODERATE TO STRONG SOUTHWEST TO WEST FLOW CAN BE EXPECTED THROUGH TONIGHT AS A COLD FRONT APPROACHES FROM THE WEST. A STRONG NORTHWESTERLY FLOW CAN BE EXPECTED IN THE WAKE OF THE FRONT BY EARLY FRIDAY...CONTINUING THROUGH SATURDAY NIGHT AS A GOOD SURGE OF CANADIAN AIR PUSHES DOWN ACROSS THE NORTH CENTRAL GULF. A SMALL CRAFT ADVISORY MAY BE NECESSARY FOR THE OFFSHORE WATERS LATER TODAY AND TONIGHT...BECOMING LIKELY BY FRIDAY MORNING FOR ALL MARINE ZONES IN THE WAKE OF THE FRONT. /32 && .FIRE...GRIDDED RH FIELDS DURING THE AFTERNOON HEADING INTO THE WEEKEND...SLIGHTLY DRIER. BUT CRITICALLY LOW RH LOOKS TO BE MITIGATED BY THE LOWER AFTERNOON TEMPERATURES. NORTHERLY WINDS LOOK TO BE THE STRONGEST (15-25 MPH)EARLY NEXT WEEK WITH STRONG RIDGE BUILDING IN FROM THE NORTH. /10 && .PRELIMINARY TEMPS / POPS... MOBILE 77 52 69 38 / 100 10 05 05 PENSACOLA 76 56 70 41 / 80 20 05 05 DESTIN 76 61 70 45 / 70 30 05 05 EVERGREEN 75 51 59 38 / 100 20 05 05 WAYNESBORO 72 50 59 38 / 100 10 05 05 CAMDEN 74 51 59 38 / 100 20 05 05 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. &&
Hazardous weather outlook, Dec 9, 4:00 AM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 400 AM CST THU DEC 9 2004 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-091800- BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH- COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE- GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL- OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE- WASHINGTON-WAYNE-WILCOX- 400 AM CST THU DEC 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE. .DAY ONE...TODAY AND TONIGHT... A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS MUCH OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND NORTHWEST FLORIDA THIS MORNING. THE MAIN THREAT WITH MOST OF THESE SHOWERS AND THUNDERSTORMS WILL BE RAINFALL TOTALS UP TO ONE INCH PER HOUR...WIND GUSTS TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. DUE TO INCREASED VERTICAL SHEAR AND INSTABILITY AHEAD OF THESE STORMS THIS MORNING A FEW ISOLATED CASES OF DAMAGING WINDS AND BRIEF TORNADOES MAY ALSO BE POSSIBLE. A THIS TIME THE STORM PREDICTION CENTER DOES HAVE MUCH OF REGION UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED MAINLY DURING THE MORNING HOURS TODAY.
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.